Montana, 2005Tornado in Montana, June 28, 2005
June 28, 2005 · NWS TFX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 28, 1:29 PM MST, 26 minutes earlier.
Area forecast discussion, Jun 28, 1:29 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT TUE JUN 28 2005
.DISCUSSION...
TONIGHT THROUGH THURSDAY...ANOTHER ROUND OF CONVECTIVE ACTIVITY
THIS AFTERNOON AND EVENING AS THE UPPER TROF MOVES EVER CLOSER TO
THE COUNTY WARNING AREA AND ENERGY MOVES OUT AHEAD EMBEDDED WITHIN
THE SOUTHWEST FLOW ALOFT. AIRMASS IS MOST UNSTABLE ALONG THE
EASTERN PORTION OF THE CWA AND WOULD EXPECT SOME STORMS TO BECOME
SEVERE IN THAT AREA. UPPER TROF FINALLY LIFTS OUT OVER THE AREA ON
WEDNESDAY WITH A NORTHWEST FLOW ALOFT RETURNING. ENOUGH RESIDUAL
INSTABILITY WEDNESDAY AFTERNOON TO ALLOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP. BY WEDNESDAY NIGHT...RIDGING
DEVELOPS OVER THE AREA BRINGING WARMER AND DRY CONDITIONS.
TEMPERATURES GENERALLY IN THE 70S WEDNESDAY BEFORE WARMING INTO THE
80S THURSDAY. EMANUEL
THURSDAY THROUGH SATURDAY NIGHT...THE MODELS ARE IN BETTER AGREEMENT
TONIGHT THAN THEY HAVE BEEN THE PAST COUPLE OF NIGHTS. STILL AM
EXPECTING AN UPPER RIDGE OVER THE AREA ON THURSDAY. EVEN WITH THE
RIDGE IT LOOKS LIKE THE AIRMASS WILL BE UNSTABLE BUT FAIRLY DRY.
HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVER A SMALL PORTION OF
THE SW AND CENTRAL ZONES DUE TO OROGRAPHIC LIFT IN THE NW FLOW.
THEREAFTER EXPECT SW TO W FLOW. THE LATEST ECMWF HAS COME AROUND TO
THE GFS SOLUTION OF HAVING A SHORTWAVE MOVE THROUGH THE AREA AROUND
SAT. AND THE LATEST ECMWF AND UKMET HAVE BACKED OFF ON THE UPPER
TROUGH THEY HAD UPSTREAM OF MONTANA SAT NIGHT. AS FOR WEATHER FRI
INTO SAT NIGHT..FRIDAY SHOULD AGAIN BE UNSTABLE AND COULD RECEIVE
SOME LIFT FROM A WEAK SHORTWAVE. BUT AGAIN THE AIRMASS IS LOOKING
FAIRLY DRY. IN PART DUE TO DOWNSLOPE EFFECTS HAVE LOWERED POPS IN
THE N FOR FRIDAY. IT LOOKS LIKE A REPEAT FOR SAT WITH A WEAK
SHORTWAVE..AN UNSTABLE AIRMASS AND NOT MUCH MOISTURE TO WORK WITH.
LEFT POPS ALONE WHICH KEPT A CHANCE OVER THE WRN MOUNTAINS AND A
SLIGHT CHANCE OVER A PORTION OF SW AND CENTRAL MT.
SUNDAY THROUGH TUESDAY...MODELS KEEP LONG WAVE TROUGH ALONG WEST
COAST WITH UPPER RIDGE OVER THE COUNTRYS MID-SECTION. THIS WILL
LEAVE MONTANA UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT. THUS...TEMPERATURES WILL RUN SLIGHTLY BELOW SEASONAL
AVERAGES WITH AT LEAST A SLIGHT CHANCE OF SHOWERS AND AFTERNOON
THROUGH EARLY NIGHTTIME THUNDERSTORMS THROUGH THE PERIOD.
WILLIAMSON DC
&&
.AVIATION...
UPDATED AT 0010Z
THE AIRMASS IS MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING AND ENDING AROUND 06Z. VFR CONDITIONS
PREVAIL ACROSS THE AREA ALTHOUGH MVFR CEILINGS AND VISIBILITIES
SHOULD BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS. &&
.PRELIMINARY POINT TEMPS/POPS...
GTF 50 72 52 82 / 40 20 20 10
CTB 47 71 48 79 / 40 20 20 10
HLN 52 75 53 84 / 40 20 20 10
BZN 45 73 46 81 / 50 20 20 20
WEY 35 66 36 72 / 50 10 10 20
DLN 44 72 46 80 / 40 20 10 10
HVR 53 74 52 84 / 40 20 0 10
LWT 48 68 47 79 / 50 20 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...EMANUEL
LONG TERM....BLANK/WILLIAMSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 4:02 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MDT TUE JUN 28 2005
MTZ008>015-044>055-291115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
502 AM MDT TUE JUN 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 28, 12:07 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD 3 SE GRASS RANGE 47.00N 108.76W
06/28/2005 FERGUS MT PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.
&&
BRUSDALocal storm report, Jun 28, 12:48 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 W HELENA 46.60N 112.19W
06/27/2005 1.50 INCH LEWIS AND CLARK MT LAW ENFORCEMENT
CORRECTED TIME FOR THIS REPORT.
0325 PM HAIL HELENA 46.60N 112.02W
06/27/2005 1.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.
0335 PM HAIL 6 SE BOZEMAN 45.62N 110.96W
06/27/2005 0.50 INCH GALLATIN MT TRAINED SPOTTER
FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.
0335 PM HAIL 7 W HELENA 46.60N 112.17W
06/27/2005 0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.
0545 PM HAIL GEYSER 47.27N 110.49W
06/27/2005 0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
PEA SIZE HAIL AND VERY HEAVY RAIN. TOTAL RAINFALL NEAR 1
INCH FROM THIS STORM.
0610 PM TSTM WND GST GERALDINE 47.60N 110.27W
06/27/2005 60 MPH CHOUTEAU MT TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 50 AND 60 MPH...WITH PEA SIZE
HAIL.
0630 PM HEAVY RAIN 12 S CLEVELAND 48.10N 109.15W
06/27/2005 1.50 INCH BLAINE MT TRAINED SPOTTER
0630 PM HAIL 6 S STOCKETT 47.27N 111.16W
06/27/2005 0.50 INCH CASCADE MT OTHER FEDERAL
PEA TO DIME SIZE HAIL COVERING THE GROUND.
0100 PM FUNNEL CLOUD 3 SE GRASS RANGE 47.00N 108.76W
06/28/2005 FERGUS MT PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.
&&
HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS FOR THE SEVERE EVENT
THAT HAPPENED ON MONDAY JUNE 27TH...ALONG WITH THE FUNNEL CLOUD
REPORT SOUTHEAST OF GRASS RANGE ON JUNE 28TH.
BRUSDALocal storm report, Jun 28, 1:54 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL GRASS RANGE 47.03N 108.80W
06/28/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
&&
BRUSDATornado, Fergus
- When
- June 28, 1:55 PM MST
- Where
- Fergus County, 3 mi E of Lewistown
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 5 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.067, -109.350
A tornado was reported by the public at Lewistown 3E. The torndao was on the ground only briefly with no damage or injuries reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Maryland, June 28, 20051 death · 51 kt wind · 5 events
- Lightning Strike in Kentucky, June 28, 2005$750,000 · 1 event
- Lightning Strike in Michigan, June 28, 2005$500,000 · 1 event
- Tornado and Flash Flooding in Montana, June 28 to 29, 2005$112,000 · F0 · 29 events
- Flash Flooding and Lightning Strike in Ohio, June 28, 2005$200,000 · 3 events
- Flash Flood and Hail in Michigan, June 28, 2005$140,000 · 1 in hail · 6 events
- Damaging Winds in New York, June 28, 2005$125,000 · 58 kt wind · 3 events
- Flash Flooding in West Virginia, June 28, 2005$105,000 · 2 events
- Damaging Winds and Lightning Strike in Michigan, June 28, 2005$81,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Ohio, June 28, 2005$69,000 · 1 in hail · 8 events
- Flood and Damaging Wind in Indiana, June 28, 2005$60,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, June 28, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456242.